Article Text

Reminder of important clinical lesson
A sticky sight: cyanoacrylate ‘superglue’ injuries of the eye
  1. Imran H Yusuf,
  2. C K Patel
  1. Oxford Eye Hospital, West Wing, John Radcliffe Hospital, Headley Way, Headington, Oxford OX3 9DU, UK
  1. Correspondence to Imran H Yusuf, imran.yusuf{at}medsci.ox.ac.uk

Summary

A 64-year-old man presented to casualty with blurred vision and pain in his left eye, 2 h after inadvertently instilling clear nail glue into his eye instead of postoperative Timolol eye drops. The glue was removed at the slit lamp revealing a corneal abrasion, which was managed with topical antibiotics. Inadvertent ocular cyanoacrylate, or ‘superglue’, instillation has been reported frequently since 1982 when superglue was repackaged into ophthalmic style dropper bottles. This case report highlights the continuing problem of cyanoacrylate eye injuries and serves as a reminder to healthcare professionals to report such incidents to manufacturers and regulatory bodies, on behalf of their patients, to promote the introduction of universal safety mechanisms on all household chemical containers. Failure of glue manufacturers to introduce safety cap mechanisms has resulted in significant ocular morbidity over the last 27 years, and such incidents are expected to occur until superglue bottles are redesigned.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests: None.

  • Patient consent: Patient/guardian consent was obtained for publication.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.